Kansas, 2019

Hail in Kansas, May 13, 2019

May 13, 2019 · NWS DDC · 1 event in 1 county or zone

One severe weather event was documented.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One severe weather event was documented.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 13, 1:03 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, May 13, 1:03 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
203 PM CDT Mon May 13 2019

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Tuesday)
Issued at 120 PM CDT Mon May 13 2019

There is a outside chance for isolated thunderstorms late this
afternoon and evening as a northwesterly flow aloft prevails across
the Western High Plains downstream of a ridge axis shifting slowly
east across the Intermountain West. Although a weak flow aloft and
capping will hinder precip chances for the most part across the
area, isolated thunderstorm development cannot be ruled out late
this afternoon and evening as instability increases in a moisture
axis lifting into south central and portions of southwest Kansas
within a prevailing southeast upslope flow. Steepening low/mid
level lapse rates and the presence of a convergence zone in the
vicinity of a quasi-stationary boundary draped across the area in
question may be enough to support isolated storm development as
H5 vort maxima begin to eject out of the southern Rockies. Again,
the flow aloft is fairly weak, but with model soundings indicating
SBCAPE values climbing upward of 2000 to 2500 J/kg, the risk for
an isolated strong to marginally severe storm or so cannot be
ruled out.

As for temperatures, the air mass in Western Plains is not
expected to vary much through tonight, so look for lows generally
down into the 50s(F). Under the influence of prevailing southerlies,
more widespread 80s(F) are expected for highs Tuesday afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 200 PM CDT Mon May 13 2019

The period through at least Thursday looks to be fairly quiet as
medium range models indicate ridging aloft moving slowly out of the
Central/Southern Rockies into the Western High Plains. Precip chances
do return Friday as an upper level trough of low pressure moves off
the Pacific into the Intermountain West setting up an increasingly
difluent southwest flow aloft across the Western High Plains. A
prevailing south/southeast flow for a few days prior should provide
ample moisture ahead of an expected sharpening dryline somewhere
generally across southwest Kansas. Despite questions in regards to
deep layer shear and other finite details, strong to potentially
severe thunderstorms are expected for portions of central and
southwest Kansas ahead of the dryline late Friday.

Well above normal temperatures are likely Wednesday as a prevailing
southerly flow continues to advect warmer air into the region. Should
see highs up into the mid/upper 80s(F) to near 90F Wednesday afternoon.
Similar temperatures are expected Thursday and Friday as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1217 PM CDT Mon May 13 2019

VFR conditions will prevail in the vicinity of all TAF sites through
late this evening. Light south-southeast winds will persist across
central and portions of southwest Kansas through tonight as a weak
lee side trough of low pressure remains anchored across eastern
Colorado. Winds are expected to be a little more southwesterly in
extreme southwest Kansas. Increasing moisture within a light southeast
upslope flow may provide enough support for patchy fog development
in central Kansas late tonight. MVFR visbys will be possible in
the vicinity of KHYS and possibly as far west as KDDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  86  56  88 /  10   0  10  10
GCK  52  86  53  88 /  20   0   0  10
EHA  53  85  55  88 /  20   0   0   0
LBL  54  87  54  88 /  20   0   0  10
HYS  54  85  56  88 /   0   0  10  10
P28  57  86  58  87 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 13, 12:48 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
148 PM CDT Mon May 13 2019

KSZ030-031-043>046-061>066-074>081-084>090-140845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
148 PM CDT Mon May 13 2019 /1248 PM MDT Mon May 13 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Isolated strong to marginally severe thunderstorms will be
possible across south central and a small portion of southwest
Kansas late this afternoon through this evening. The main threat
will be up to quarter size hail and gusty winds up to 60 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible across central and
portions of southwest Kansas Friday afternoon and evening. Large
hail and damaging winds will be the main threat.

Days 2-7 Hazards
----------------
* Tuesday
  - Fog: Limited risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 13, 5:09 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
609 PM CDT Mon May 13 2019

KSZ088-089-140000-
Clark KS-Comanche KS-
609 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND EASTERN
CLARK COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ashland, Protection, Sitka and Acres.

LAT...LON 3700 9987 3721 9998 3743 9958 3700 9935
TIME...MOT...LOC 2308Z 234DEG 24KT 3718 9987

LOWE

The radar

The Dodge City radar (KDDC), 64 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
May 13, 5:25 PM CST
Where
Clark County, 6.32 mi N of Acres
Measured
1 in hail
Reported by
Public
Coordinates
37.190, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837105.